Iowa, 2008

Flooding in Iowa, March 12 to 18, 2008

March 12 to 18, 2008 · NWS DMX · 8 events in 7 counties and zones

Flooding continued to be a problem through the middle of the month. Snowmelt and additional rainfall resulted in flooding along many of the rivers in north central through northeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Flooding continued to be a problem through the middle of the month. Snowmelt and additional rainfall resulted in flooding along many of the rivers in north central through northeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 12, 5:32 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 12, 5:32 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED MAR 12 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TONIGHT THROUGH SAT
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL PUSH EAST ACROSS THE
STATE TONIGHT.  THE ASSOCIATED SURFACE LOW ALONG THE U.S./CANADIAN
BORDER WILL MOVE EAST ACCORDINGLY.  THE FRONT ASSOCIATED WITH THE
SURFACE LOW IS ALREADY IN WESTERN IA AT 18Z AND WILL MOVE ACROSS THE
CWA WITH LITTLE FANFARE OTHER THAN AN INCREASE IN CLOUD COVER.  ANY
PRECIP WITH THIS SYSTEM IS POST FRONTAL AND SEEMS TO BE ASSOCIATED
WITH A WEAK LITTLE VORT MAX IN THE VICINITY OF KFSD AT 18Z BASED ON
WATER VAPOR IMAGERY.  RADAR SHOWING PRECIP BREAKING OUT ON THE
NORTHERN EDGE OF THE VORT CENTER...AS ONE WOULD EXPECT.  PRECIP IS
LIGHT AND BASED ON THE CURRENT TRACK WILL PROBABLY ONLY AFFECT THE
NORTHERN TIER OR TWO OF COUNTIES LATE AFTERNOON THROUGH MID EVENING.
KEEPING CURRENT POPS GOING AND MOVING THE SLGT CHC INTO THE EVENING
HOURS.  AS FOR TEMPS...CLOUDS SHOULD HOLD TEMPS UP A BIT AND WITH
WESTERLY VS. NORTHWESTERLY FLOW BEHIND THIS SYSTEM DECIDED TO NUDGE
OVERNIGHT LOWS UP A COUPLE DEGREES.

LOOKING AHEAD TO NEXT WAVE CURRENTLY APPROACHING FOUR CORNERS
REGION...FORCING WITH THIS SYSTEM STILL APPEARS TO REMAIN JUST TO
OUR SOUTH IN MOST OF NOT ALL MODELS SO WILL KEEP THIS PERIOD DRY.
GFS/ECMWF SOLUTIONS WILL BE FAVORED FOR FOLLOWING WEEKEND SYSTEM.
NAM SEEMS LIKE A NRN/STRONGER OUTLIER VS SREF...GEFS AND GEM AS
WELL.  THIS SCENARIO SUPPORTS LOW CHANCES FOR LIGHT RAIN THEN LIGHT
SNOW BRUSHING SOUTHERN SECTIONS INTO SAT MORNING.  SATURATION AND
FORCING ARE BOTH PATCHY SO DO NOT EXPECT MUCH.

BASED ON SOUNDINGS AND 24HR COLUMN TEMP CHANGES...EXPECT THU HIGHS
TO TURN OUT SIMILAR TO TODAY.  CANNOT FIND MUCH REASON TO DEVIATE
FROM MOS BLEND BASED ON SOUNDINGS AND LOW LEVEL TEMPS.

.LONG TERM...SAT THROUGH WED
MAIN FOCUS OF THIS PERIOD REMAINS EVALUATION OF CURRENT GULF AK LOW
WHICH WILL EVENTUALLY BE EJECTING WRN CONUS TROUGH EARLY NEXT WEEK.
GENERALLY FAVORED BLEND OF GFS/GEM IN THIS PERIOD WHICH IS THE
FASTER END OF THINGS BASED ON RUN TO RUN TRENDS AND EXAMINATION OF
INDIVIDUAL ENSEMBLE MEMBERS.  RECENT GFS RUNS ARE HINTING EVEN
FASTER SOLUTIONS SO THIS MAY BE THE APPROPRIATE TREND.  PASSAGE WILL
LIKELY BE MATURE CYCLONE WITH DEF ZN...DRY SLOT AND CONVECTION ALONG
COLD FRONT TO THE SOUTH.  CURRENT SCENARIO WOULD SUGGEST DEF ZN NWRN
HALF SO HAVE RAISED POPS THERE A TAD BUT LEFT IN LOWER CHANCE
CATEGORY ELSEWHERE.  STILL A LOT OF QUESTIONS HOWEVER WITH TRACK YET
TO BE DETERMINED AND PCPN TYPE PROBLEMATIC.  POSSIBILITIES RANGE
FROM RELATIVELY WEAK MIXED PCPN EVENT TO WARNING EVENT AND WIND
BLOWN SNOWS IN POTENT DEF ZN.  GFS SEEMS TOO PHASED...WHICH IS OFTEN
A BIAS...BUT 12Z ECMWF SEEMS TO BE HEADING INTO SOMEWHAT OF A
COMPROMISE BETWEEN THE TWO.  CONFIDENCE IN EXTREME DIRECTION NOT
GREAT ENOUGH TO MENTION IN HWO QUITE YET...BUT THIS WILL NEED TO BE
WATCHED IN THE COMING DAYS.

LOWERED TEMPS A TAD MON CLOSER TO ENS MOS AVG BASED ON RAW GFS TEMPS.
RAW MODEL TEMPS ALSO SUGGEST GETTING CLOSER TO MEAN ENS MOS TUE AS
WELL.

&&

.AVIATION...13/00Z
LOW PRESSURE CURRENTLY MOVING ACROSS NORTHERN IOWA WITH FRONTAL
BOUNDARY EXTENDING SOUTH THROUGH CENTRAL AND SOUTHERN IOWA. MVFR
CEILINGS AND A FEW SPRINKLES MOVING OVER THE FAR NORTH AND AFFECTING
MCW AND WILL CONTINUE TO DO SO FOR THE NEXT FEW HOURS. DRIER LOW
LEVEL AIR IS MOVING IN BEHIND THE BOUNDARY AND WILL PUSH THE LOW
CEILINGS OUT OF THE AREA THIS EVENING. WINDS WILL BECOME WESTERLY IN
THE WAKE OF THE FROPA AND REMAIN THROUGH THE TAF PERIOD WITH VFR
CONDITIONS PREVAILING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM/SHORT TERM...BSS/FAB
AVIATION...DONAVON
Hazardous weather outlook, Mar 12, 4:37 AM CST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
537 AM CDT WED MAR 12 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
537 AM CDT WED MAR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SOME RIVERS IN CENTRAL IOWA REMAIN ICE COVERED AND WITH A WARM UP
EXPECTED TO LAST INTO FRIDAY...THERE WILL BE CONTINUED SNOW MELT
AND THE POTENTIAL FOR ICE JAM FLOODING. FOR ADDITIONAL INFORMATION
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF FLOODING WILL CONTINUE INTO THE WEEKEND AS WARMER
TEMPERATURES RESULT IN RAPID SNOW MELT ACROSS NORTHERN IOWA THERE
IS STILL SOME POTENTIAL FOR ICE JAM FLOODING AS WELL. FOR ADDITIONAL
INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE
JAMMING OR FLOODING WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Mahaska

When
March 12, 8:15 PM CST to March 17, 12:30 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Webster

When
March 12, 11:45 PM CST to March 14, 3:45 PM CST
Where
Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.521, -94.222

Flood, Cerro Gordo

When
March 14, 4:30 AM CST to 12:30 PM CST
Where
Cerro Gordo County, 5.02 mi E of Portland to 4.78 mi NNW of (Mcw)mason City Muni
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.137, -93.031

Flood, Butler

When
March 14, 5:15 AM CST to March 16, 6:30 AM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Marshall

When
March 14, 5:00 PM CST to March 16, 1:00 AM CST
Where
Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.109, -93.054

Flood, Black Hawk

When
March 15, 6:30 AM CST to March 18, 8:00 PM CST
Where
Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.641, -92.552

Flood, Black Hawk

When
March 15, 11:15 AM CST to March 17, 7:15 PM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Hamilton

When
March 15, 5:00 PM CST to March 16, 6:30 AM CST
Where
Hamilton County, 3.45 mi N of Stratford to 4.69 mi SSW of Stratford
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86496, 86497, 86491, 86493, 86495, 86492, 86494, 86498.